FDA Issues New Warning About Dangerous Class of Antibiotics
A class of antibiotics called fluoroquinolones has been associated with numerous serious side effects over the years, so it’s not uncommon to see the U.S. Food and Drug Administration (FDA) issue new warnings about more complications of taking the medications. On December 20, the agency yet again warned about a new threat associated with fluoroquinolone antibiotics.
Fluoroquinolones – which includes the drugs ciprofloxacin (Cipro or Cipro XR), metronidazole (Flagyl, Flagyl ER), and levofloxacin (Levaquin) – increase the risk of heart vessel tears, according to the FDA. Often used to treat upper respiratory infections, fluoroquinolone antibiotics have been commonly prescribed for at least 30 years.
In a statement, the agency said:
“These tears, called aortic dissections, or ruptures of an aortic aneurysm, can lead to dangerous bleeding or death.”
The antibiotics pose a risk of aortic dissection whether given in injection or pill form and “should not be used in patients at increased risk unless there are no other treatment options available.”
Those at increased risk include people with a history of blockages or aneurysms of the aorta or other blood vessels, those with high blood pressure, patients with certain genetic disorders involving blood vessel changes, and the elderly, the FDA said.
Before taking an antibiotic, patients should notify their doctor if they’ve been diagnosed with:
- Hardening of the arteries (atherosclerosis)
- High blood pressure
- Genetic conditions, such as Marfan syndrome and Ehlers-Danlos syndrome
People already taking fluoroquinolones shouldn’t stop taking the antibiotics without first talking to their doctor.
Dr. Satjit Bhusri, a cardiologist at Lenox Hill Hospital in New York City, said:
“Antibiotics, when used appropriately, save lives. With this new warning from the FDA regarding increased risk of aortic rupture, caution should be given to those at risk. Screening by a cardiologist prior to starting these antibiotics is the best prevention. An ultrasound of the heart and aorta is a simple, non-invasive, and life-saving tool.”
The FDA said that anyone who experiences the symptoms of an aortic aneurysm while taking fluoroquinolone antibiotics should seek immediate medical attention. Those symptoms may not appear until it’s almost too late, however.
“Patients should seek medical attention immediately by going to an emergency room or calling 911 if you experience sudden, severe, and constant pain in the stomach, chest, or back. Beware that symptoms of an aortic aneurysm often do not show up until the aneurysm becomes large or bursts, so report any unusual side effects from taking fluoroquinolones to your healthcare professional immediately.”
FDA Commissioner Scott Gottlieb said the risk of aortic aneurysm or dissection is low, but the agency “observed” that people taking fluoroquinolones are twice as likely to experience either complication. 
“For patients who have aortic aneurysm or are known to be at risk of an aortic aneurysm, we do not believe the benefits outweigh this risk, and alternative treatment should be considered.”
The FDA said it has not identified the reason for this increased risk.
When fluoroquinolones work, they can be life-savers. But they can also be monsters, too. The drugs are fluoride-based. Enough said, right? These antibiotics are linked to neuropathy, insomnia, and unusual sensations and pains in the body, but those are the more minor of the risks posed by these drugs.
In 2016, the FDA enhanced the warnings on fluoroquinolone packaging by adding information about the potential for pain in the tendons, joints, and muscles; a sensation of “pins and needles”; confusion; hallucinations, and tendon ruptures.
Most recently, on July 10, 2018, the FDA again ordered stronger warnings on fluoroquinolones, this time over concerns about dangerous drops in blood sugar (hypoglycemia), and neurological problems, including delirium and memory problems.